Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

March 28, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Mar 28, 2021, 5:54 PM EDT for Berkeley County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 5:54 PM EDT (21:54 UTC)
Expired
Mar 28, 2021, 6:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Berkeley County, SC

The radar

The Wilmington radar (KLTX), 139 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS82 KCHS 282154
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
554 PM EDT Sun Mar 28 2021

SCZ045-050-052-282230-
Inland Berkeley-Tidal Berkeley-Charleston-
554 PM EDT Sun Mar 28 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 554 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Jamestown, or 11 miles northwest
of McClellanville, moving east at 50 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Goose Creek, McClellanville, Awendaw, Jamestown,
Garris Landing, Mount Pleasant Regional Airport and Hampton
Plantation State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3301 7933 3298 7937 3298 7951
      3289 7955 3282 7968 3308 8008 3334 7976
      3332 7974 3332 7970 3327 7956 3325 7953
      3324 7946 3322 7945 3316 7937 3314 7928
      3311 7927
TIME...MOT...LOC 2154Z 275DEG 47KT 3317 7965 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

ETM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:44 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 3:44 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
344 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A cold front will move through late today, then a weak upper
disturbance will affect the region Monday night through Tuesday
night. A stronger cold front will sweep through late Wednesday
night, followed by cool and dry high pressure into next
weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front will approach from the west and eventually cross
the area later this evening. The main forecast concern remains
the potential for severe weather with a band of showers and
thunderstorms approaching from upstream. Perusing SPC mesoanalysis
page indicates instability remains rather marginal with CAPE on
the order of 500-1000 J/kg and unimpressive mid level lapse
rates. Though, deep layer shear is supportive of storm organization
(~50 knots). Widespread severe weather is not anticipated, but a
few stronger to severe storms are certainly possible, especially
across the interior. Damaging wind gusts would be the primary
hazard given the wind fields and DCAPEs 800-1000 J/kg.

Rain chances will quickly decrease as remnant convection pushes
east off the coast. Expect dry conditions by around midnight
with cloud cover decreasing thereafter. Temperatures will be
noticeably colder than previous nights, though will average
within a few degrees of normal. Lows will range from the upper
40s inland to low/mid 50s closer to the coast.

Lake Winds: Gusty southwest winds this afternoon will veer to
the west and eventually northwest/north late following frontal
passage. Conditions appear marginal, but we opted to maintain
Lake Wind Advisory through much of the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Cool, dry high pressure will build over the area from the
northwest Monday, bringing a noticeable cool-down with highs in
the upper 60s to lower 70s.

Upper disturbances over the northern Gulf Coast Monday night
will result in the gradual development of a coastal trough off
the GA coast. Moisture advection and isentropic ascent are
expected to bring scattered showers to the area on Tuesday. A
small amount of instability could poke into our southeast GA
zones during the afternoon, supporting isolated thunderstorms.

A strong cold front will approach late Wednesday. In advance of
the cold front, a warm front is expected to lift north through
the area. As is often the case, it is unclear how quickly the
warm front will lift north. Portions of southern SC could remain
in the cold sector for part of Wednesday, though locations
farther south and west will likely get quite warm by early
afternoon. Models show decent instability during the day, along
with moderate bulk shear parameters. We expect scattered showers
and tstms to develop during the day, though the more widespread
activity will be in the late afternoon through the evening as
the cold front approaches.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A much drier and colder air mass will move into place for the latter
half of the week with below normal temps. We could even see some mid
30s inland Friday and Saturday morning, nearing record lows. This
poses a threat for frost/freeze conditions, considering other
favorable parameters such as nearly calm winds and high RH values.
On the order of the microscale, RH could be nearly saturated at the
surface due to recent rainfall/wet soil. Otherwise high pressure
will dominate the Southeast, with temperatures gradually warming
over the weekend to near climatological norms.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR should persist through the 18z TAF period. The exception
would be if any showers/thunderstorms are able to make it to the
terminals this evening, there could be brief reductions in
visibility. Gusty southwest winds this afternoon will subside
tonight and gradually veer to the northwest and eventually
north/northeast by morning following cold frontal passage.

Extended Aviation Outlook: Flight restrictions are possible at
times within low clouds and/or showers and thunderstorms Tuesday
afternoon through Wednesday night.

&&

.MARINE...
Tonight: A cold front will approach from the west then cross the
waters late this evening. As this occurs, winds will veer from
the southwest to the northwest, then eventually north by
daybreak. Speeds will remain supportive of Small Craft
Advisories for all waters with the exception of the nearshore
Georgia waters. Seas will average 3-5 feet.

High pressure will build from the northwest on Monday, weakening
the gradient over the waters. A few 25 kt gusts may persist into
Monday morning across the Charleston SC nearshore waters where
we have a Small Craft Advisory continuing.

Another round of headlines is likely beginning late Wednesday
ahead of a strong cold front. Southerly winds will strengthen
Wednesday afternoon which in turn will build seas. Then after
the frontal passage Wednesday night, strong northerly flow will
persist Thursday into Friday, maintaining SCA conditions for all
waters.

Sea fog could redevelop Tuesday night through Wednesday as
mid-60s dewpoints move across the waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ045.
MARINE...Small Craft Advisory until 6 AM EDT Monday for AMZ330-352-374.
     Small Craft Advisory until 11 AM EDT Monday for AMZ350.

&&

NEAR TERM...ETM
SHORT TERM...JRL
LONG TERM...BRM
AVIATION...ETM/JRL
MARINE...ETM/JRL
Hazardous weather outlook, Mar 28, 5:14 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
514 AM EDT Sun Mar 28 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-290915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
514 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe thunderstorms: Scattered thunderstorms could develop late
this afternoon and evening. A few thunderstorms could produce
isolated, brief strong wind gusts, mainly between 5 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost/Freeze: A strong cold front will cause temperatures to drop to
near freezing Friday morning and again Saturday morning. A Frost
Advisory or a Freeze Watch/Warning could be needed, especially over
the inland counties in southeast South Carolina and Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-290915-
Inland Berkeley-
514 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY FOR LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Severe thunderstorms: Scattered thunderstorms could develop late
this afternoon and evening. A few thunderstorms could produce
isolated, brief strong wind gusts, mainly between 5 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-290915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
514 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 28, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
554 PM EDT Sun Mar 28 2021

SCZ045-050-052-282230-
Inland Berkeley-Tidal Berkeley-Charleston-
554 PM EDT Sun Mar 28 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 554 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Jamestown, or 11 miles northwest
of McClellanville, moving east at 50 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Goose Creek, McClellanville, Awendaw, Jamestown,
Garris Landing, Mount Pleasant Regional Airport and Hampton
Plantation State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3301 7933 3298 7937 3298 7951
      3289 7955 3282 7968 3308 8008 3334 7976
      3332 7974 3332 7970 3327 7956 3325 7953
      3324 7946 3322 7945 3316 7937 3314 7928
      3311 7927
TIME...MOT...LOC 2154Z 275DEG 47KT 3317 7965

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:41 PM EDTSevere Thunderstorm WarningCHSJenkins, Screven49 min
Mar 28, 7:40 PM EDTSpecial Weather StatementCHSLong35 min
Mar 28, 7:56 PM EDTSevere Thunderstorm WarningCHSLong21 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.